Man left with 'doughnut-shaped' holes in his vision after taking 10 TIMES too much Viagra

Man left with 'doughnut-shaped' holes in his vision after taking 10 TIMES too much Viagra

The unnamed Massachusetts man necked a full bottle of liquid sildenafil — the active ingredient used to treat erectile dysfunction.

Although the recommended dose is 80mg, the man in his 50s drank the full 750mg.

He then began seeing a strange ring-shape but didn't go and see a doctor for two months.

He was told that he had problems with his retina — the light-sensitive area of the eye — after visiting Massachusetts Eye and Ear.

Dr Hilary Brader, who saw the man, never found out if his partial-blindness recovered after he stopped attending appointments, according to her article published in JAMA Opthamology.

He complained of photophobia — a painful sensitivity to light — and tests confirmed he had damaged retinal cells.

These cells convert light into electrical messages which are sent to the brain, and they cannot repair themselves once damaged.

Viagra causes an erection by increasing blood flow to the penis by inhibiting an enzyme called phosphodiesterase 5 (PDE5).

But it also inhibits phosphodiesterase type 6 (PDE6), which is found in retinal cells.

It's believed that high doses of Viagra can cause a large build up of a molecule that is toxic to retinal cells, according to Brader's report.

Dr Brader told Live Science: "Because this is such a commonly used drug, I thought it was important for the opthalmic community to be aware of our findings.

"I am certain that others have seen similar cases, even if the mechanism of the toxicity was not as evident in our case."

Pfizer, which manufactures Viagra, has been contacted for comment.



 

Source: Read Full Article